MAUDE Adverse Event Report: STRYKER ORTHOPAEDICS-MAHWAH 36MM +5MM V40 TRIAL HEAD; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, POROUS UNCEMENTED

STRYKER ORTHOPAEDICS-MAHWAH 36MM +5MM V40 TRIAL HEAD; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, POROUS UNCEMENTED
Catalog Number 6264-8-236R
Medical Device Problem Code Detachment of Device or Device Component (2907)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 06/20/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
An event regarding seating/locking issue and unintended implantation of a trial femoral head was reported.The event was confirmed by medical review.Method & results: product evaluation and results: not performed as the device was not returned.Medical records received and evaluation: a review by a clinical consultant of the medical records provided concluded the following: during femoral head trial testing of a routine accolade-ii/tritanium shell arthroplasty, the trial femoral head was pinched by the anterior rim of the cup shell upon removal of the trial head from the cup liner and was lost into the anterior hip soft tissues beyond manual reach of the surgeon.It was decided to leave the head in place because removal could potentially induce more damage than leaving the device in place where no significant harm would be expected.The anteverted position of the cup shell has probably played a role in the cause of the ¿pinching¿ and as such is this complication anyway procedure-related because associated with surgical technique.Does the review identify any procedural related factors that contributed to the event? the anteverted position of the cup shell has probably played a role in the cause of the ¿pinching¿ and as such is this complication.Anyway procedure-related because associated with surgical technique.Does the review identify any patient related factors that contributed to the event? none.Does the review identify any device related factors that caused or contributed to the adverse event? no device-related factors are associated with any of the implanted devices.Product history review: not performed as the device lot details were not provided.Complaint history review: not performed as the device lot details were not provided.Conclusions: the medical review concluded the following: during femoral head trial testing of a routine accolade-ii/tritanium shell arthroplasty, the trial femoral head was pinched by the anterior rim of the cup shell upon removal of the trial head from the cup liner and was lost into the anterior hip soft tissues beyond manual reach of the surgeon.It was decided to leave the head in place because removal could potentially induce more damage than leaving the device in place where no significant harm would be expected.The anteverted position of the cup shell has probably played a role in the cause of the ¿pinching¿ and as such is this complication anyway procedure-related because associated with surgical technique.Does the review identify any procedural related factors that contributed to the event? the anteverted position of the cup shell has probably played a role in the cause of the ¿pinching¿ and as such is this complication.Anyway procedure-related because associated with surgical technique.Does the review identify any patient related factors that contributed to the event? none.Does the review identify any device related factors that caused or contributed to the adverse event? no device-related factors are associated with any of the implanted devices.The exact cause of the event could not be determined because insufficient information was received.Further information such as device lot details, return of the device and pre-, intra- and post-operative x-rays are needed to complete the investigation for determining root cause.No further investigation for this event is possible at this time as no devices and insufficient information was received by stryker orthopaedics.If devices and / or additional information become available to indicate further evaluation is warranted, this record will be reopened.
 
Event or Problem Description
Primary procedure, right hip.It was reported that when trialling the femoral head, the head trial got pinched by the front edge of the shell, forcing the head trial off and into the anterior area of patient's pelvis.Surgeon was able to locate the trial using a c-arm and attempted to retrieve the trial, causing a 10 minute surgical delay.Head was not retrieved and surgeon reportedly decided to leave the device in the patient pending discussion of options with the patient.The procedure was otherwise completed successfully.Update (b)(6) 2018: med review confirmed that the shell was initially malpositioned.This was corrected after the trial head had disassociated from the stem.

Brand Name
36MM +5MM V40 TRIAL HEAD
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, POROUS UNCEMENTED
Manufacturer (Section D)
STRYKER ORTHOPAEDICS-MAHWAH
325 corporate drive
mahwah NJ 07430
MDR Report Key7699472
Report Number0002249697-2018-02206
Device Sequence Number996166
Product Code LPH
UDI-Device Identifier07613327250398
UDI-Public07613327250398
Combination Product (Y/N)N
Initial Reporter StateSC
Initial Reporter CountryUS
PMA/510(K) Number
K153345
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2018
Reporter Type Manufacturer
Report Source health professional,other
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 07/18/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue Number6264-8-236R
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/20/2018
Initial Report FDA Received Date07/18/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age54 YR